Arizona, 2020Damaging Wind in Arizona, July 13, 2020
July 13, 2020 · NWS FGZ · 1 event in 1 county or zone
Monsoon moisture fueled a thunderstorm that caused wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture fueled a thunderstorm that caused wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 13, 9:22 AM MST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 13, 9:22 AM MST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
922 AM MST Mon Jul 13 2020
.SYNOPSIS...Dangerously hot temperatures will continue across
lower elevations of Arizona, and Excessive Heat Warnings remain in
effect for much of the state below 4500 feet through this evening.
Otherwise, isolated to scattered showers and thunderstorms are
possible each afternoon this week, with activity primarily
occurring over higher terrain.
&&
.UPDATE...Only minor updates made to the forecast, increasing our
storm coverage over NE AZ this afternoon. Otherwise, the hot,
breezy forecast is in good shape, and no significant updates
planned.
&&
.PREV DISCUSSION /318 AM MST/...Hot conditions will continue for
another day, today before a slight cooling trend starts tomorrow.
The strong large scale ridge centered over New Mexico continues to
create hot conditions for the region.
Excesive heat warnings will continue across the area again through
8 pm this evening for elevations below 4500 feet
Some breezy conditions will be possible this afternoon as a
tightening pressure gradient aloft will allow for some breezy
southwesterly winds to mix down to the surface today. This mixing
will also bring in drier air, that will have the potential to
limit storm formation over the next few days.
Limited storm activity south of the border in Sonora is providing
only a modest reinforcement of low level moisture across Arizona
today, lower elevation locations in Yavapai and further south
continue to show dewpoints in the 50s, with higher elevation
locations seeing value closer to mid 40s. This isn't too far off
from the last few morning, but when added to scouring potential
of diurnal winds today, the potential for storms will begin to
erode across the area starting in the western parts of Yavapai
and Coconino County today.
Thankfully enough moisture will remain that we are not
anticipating any near critical fire conditions in most of the area
despite the increase in winds. The one exception to this is in
Northern Coconino county where RH values haven't climbed
significantly over the past few days. This will be a point of
concern as Monday afternoon progresses.
Models are not in great agreement concerning how rapidly moisture
is replenished across the area beginning Tuesday. Have kept a
slight change of precipitation over the eastern Mogollon Rim and
White Mountains for Tuesday afternoon, with more widespread
coverage pushing westward along the rim on Wednesday afternoon.
Confidence is low concerning this exact solution, moisture from
thunderstorm complexes in Sonora could possibly speeding this
process if it moves back into the region a little stronger than
some model members anticipate it.
Late in the week going into next weekend models are expecting
enough moisture that we will see a more widespread afternoon
showers and thunderstorms, of course confidence is low on exact
timing and location, but chance of precipitation will generally be
increase through the remainder of the week, albeit only slightly
due to a low confidence.
&&
.AVIATION...For the 18Z package...SW winds around 10-15 kts
gusting 20-30 kts will develop today with scattered TSRA
developing in the White Mountains and along the NM border. Isolated
storms as far west as KGCN to KFLG. Brief MVFR conditions and
outflow wind gusts to 40 kts possible near any storms. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Hot temperatures today will cool to near-normal
by Tuesday. Expect breezy southwest winds each day, strongest in
the afternoon. Enough moisture remains for isolated to scattered
storms each afternoon. Lightning and outflow winds are expected.
Wednesday through Friday...Near-normal temperatures will persist.
Isolated thunderstorms are possible over the high terrain each
afternoon, but greatest coverage expected in eastern zones.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8 PM MST this evening FOR AZZ005-
006-018-037-038.
&&
PUBLIC...BAK/Suk
AVIATION...BAK
FIRE WEATHER...BAK
For Northern Arizona weather information visit
weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 10:43 AM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1043 AM MST Mon Jul 13 2020
AZZ013-014-131815-
Little Colorado River Valley in Navajo County-Little Colorado River
Valley in Apache County-
1043 AM MST Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 10 MILES
NORTHEAST OF SNOWFLAKE UNTIL 1115 AM MST...
At 1042 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Snowflake, or 27 miles north of Show Low, moving
east at 5 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache and Navajo
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3450 10983 3456 10998 3468 10994 3465 10976
TIME...MOT...LOC 1742Z 289DEG 5KT 3462 10991
TM
Special weather statement, Jul 13, 11:40 AM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1140 AM MST Mon Jul 13 2020
AZZ014-131915-
Little Colorado River Valley in Apache County-
1140 AM MST Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 11 MILES
EAST OF LYMAN LAKE STATE PARK UNTIL 1215 PM MST...
At 1139 AM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Lyman Lake State Park, or 15 miles northeast of
Springerville, moving east at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache County.
LAT...LON 3422 10929 3444 10923 3442 10905 3416 10905
TIME...MOT...LOC 1839Z 285DEG 11KT 3434 10917
TM
Special weather statement, Jul 13, 12:58 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST Mon Jul 13 2020
AZZ013-040-132030-
Little Colorado River Valley in Navajo County-
Northeast Plateaus and Mesas South of Hwy 264-
1258 PM MST Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 6
MILES NORTH OF HOLBROOK UNTIL 130 PM MST...
At 1256 PM MST, Doppler radar was tracking a strong thunderstorm 6
miles north of Holbrook, moving east at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Holbrook, Sun Valley and Petrified Forest National Park.
LAT...LON 3492 11018 3506 11024 3516 10992 3492 10988
TIME...MOT...LOC 1956Z 256DEG 17KT 3500 11017
TM
Special weather statement, Jul 13, 1:02 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
102 PM MST Mon Jul 13 2020
AZZ014-132030-
Little Colorado River Valley in Apache County-
102 PM MST Mon Jul 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM 10
MILES EAST OF LYMAN LAKE STATE PARK UNTIL 130 PM MST...
At 101 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Lyman Lake State Park, or 14 miles north of
Springerville, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Apache County.
LAT...LON 3421 10916 3432 10927 3445 10917 3439 10905
3431 10904
TIME...MOT...LOC 2001Z 219DEG 7KT 3433 10919
TMThunderstorm Wind, Apache
- When
- July 13, 1:52 PM MST
- Where
- Apache County, 3.51 mi NE of Rice to 8.73 mi NW of Pinta
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.060, -109.780
An Arizona Department of Transportation wind sensor near Petrified Forest National Park reported a peak wind gust of 64 MPH along Interstate 40.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Wyoming, July 13, 202068 kt wind · 20 events
- Hail and Damaging Winds in Nebraska, July 13, 20201 in hail · 19 events
- Excessive Heat in Texas, July 13, 202017 events
- Damaging Winds in Colorado, July 13, 202070 kt wind · 13 events
- Hail and Damaging Winds in Kansas, July 13, 2020$800 · 1.75 in hail · 13 events
- Hail and Damaging Winds in North Carolina, July 13, 2020$15,000 · 1 in hail · 4 events
- Heat in Texas, July 13 to 16, 202011 events
- Heat in Texas, July 13 to 16, 20208 events
- Flash Flooding and Hail in North Carolina, July 13, 20201 in hail · 7 events
- Flood and Damaging Winds in Massachusetts, July 13, 2020$7,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Colorado, July 13, 20201 in hail · 6 events
- Damaging Winds and High Wind in Nebraska, July 13 to 14, 202052 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899699.